Hail, Clinton
- When
- August 16, 4:00 PM EST
- Where
- Clinton County, 3.98 mi NNE of Mooers Forks
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 45.004, -73.603
Quarter size hail reported at US Customs along US-Canadian border.
A cold and unstable upper atmospheric area of low pressure moved across southern Quebec, while temperatures reached the upper 70s to lower 80s across southern Quebec and portions of northern New York. Isolated thunderstorms developed during the afternoon of August 16th with one storm that moved into Mooers New York (Clinton county) that produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold and unstable upper atmospheric area of low pressure moved across southern Quebec, while temperatures reached the upper 70s to lower 80s across southern Quebec and portions of northern New York. Isolated thunderstorms developed during the afternoon of August 16th with one storm that moved into Mooers New York (Clinton county) that produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 16, 3:14 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 414 PM EDT TUE AUG 16 2011 .SYNOPSIS... THERE IS THE CHANCE OF A SHOWER OR THUNDERSTORM THIS EVENING AS LOW PRESSURE DEPARTS. SKIES WILL THEN BECOME CLEAR TONIGHT WITH AREAS OF FOG FORMING AS HIGH PRESSURE BUILDS INTO THE REGION. CLEAR AND DRY CONDITIONS WILL PREVAIL ON WEDNESDAY AS HIGH PRESSURE REMAINS OVER THE AREA. CHANCES FOR PRECIPITATION WILL INCREASE AGAIN THURSDAY INTO FRIDAY AS A TROUGH OF LOW PRESSURE MOVES ACROSS THE NORTH COUNTRY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 408 PM EDT TUESDAY...SURFACE LOW MOVING UP INTO NOVA SCOTIA WITH AXIS OF UPPER TROUGH OVER EASTERN NEW ENGLAND. WHILE STEADY RAIN HAS EXITED TO REGION...A TRAILING SHORTWAVE COUPLED WITH SOME INSTABILITY IS RESULTING IN SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORM DEVELOPMENT OVER SOUTHERN QUEBEC AND NORTHERN PORTION OF FORECAST AREA. WITH MOST OF FORECAST AREA NOW EXPERINCING AT LEAST PARTIAL SUNSHINE...EXPECT SOME FURTHER DESTABILIZATION TO OCCUR OVER CHAMPLAIN VALLEY AND REST OF VERMONT OVER NEXT COUPLE OF HOURS. WITH PASSAGE OF SHORTWAVE AND LOSS OF DAYTIME HEATING THIS EVENING...EXPECT THE SHOWERS TO QUICKLY END. HAVE INCLUDED SLIGHT CHANCE SHOWERS/THUNDERSTORMS MOST AREAS UP UNTIL ABOUT 00Z. HIGH PRESSURE BOTH AT SURFACE AND ALOFT THEN BUILDS INTO FORECAST AREA OVERNIGHT. THIS WILL RESULT IN CLEAR SKIES. THE COMBINATION CLEAR SKIES AND LIGHT/CALM WINDS WILL ALLOW FOR GOOD RADIATIONAL COOLING. HOWEVER...THE RECENT RAINFALL COMBINED WITH CLEAR/CALM CONDITIONS WILL ALSO RESULT IN DEVELOPMENT OF FOG OVERNIGHT. IT WILL BE MOST PROBLEMATIC IN THE CLIMO FAVORED AREAS...BUT WILL BE POSSIBLE ACROSS THE REST OF THE REGION AS WELL. HAVE CONTINUED WITH AREAS OF DENSE FOG IN THE FAVORED LOCATIONS...AND JUST PATCHY ELSEWHERE. LOWS WILL BE GENERALLY IN THE LOWER TO MID 50S...EXCEPT 40S IN THE COLDER HOLLOWS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 408 PM EDT TUESDAY...AFTER THE FOG DISSIPATES WEDNESDAY MORNING...PLENTY OF SUNSHINE CAN BE EXPECTED AS WE REMAIN UNDER INFLUENCE OF HIGH PRESSURE. TEMPERATURES WILL BE AROUND OR SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE UPPER 70S TO LOWER 80S ALONG WITH COMFORTABLE HUMIDITY LEVELS AS DEWPOINTS FALL INTO THE UPPER 40S TO LOWER 50S IN THE AFTERNOON. HIGH PRESSURE MOVES OFFSHORE WEDNESDAY NIGHT ALLOWING FOR LIGHT RETURN SOUTHERLY FLOW TO DEVELOP. WARM AIR ADVECTION COUPLED WITH APPROACH OF SHORTWAVE FROM THE GREAT LAKES/OHIO VALLEY WILL RESULT IN SOME MID/HIGH CLOUDS...BUT IT SHOULD REMAIN DRY. MIN TEMPS EXPECTED TO BE IN THE 50S TO NEAR 60...EXCEPT FOR SOME UPPER 40S IN THE NORTHEAST KINGDOM AND PARTS OF THE ADIRONDACKS. FOG POTENTIAL HIGHEST EAST OF THE GREEN MOUNTAINS. SOME DEEPENING OF UPPER TROUGH OVER THE GREAT LAKES/OHIO VALLEY THURSDAY INTO THURSDAY NIGHT. SERIES OF VORTS/SHORTWAVE TROUGHS COUPLED WITH SOME MOISTURE LIFTING NORTH FROM MID ATLANTIC REGION WILL RESULT INCREASING CHANCES FOR SOME SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THURSDAY AFTERNOON/EVENING. TEMPS ABOVE NORMAL WITH HIGHS THURSDAY IN THE LOWER 80S AND LOWS THURSDAY NIGHT IN THE MID 50S TO LOWER 60S. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 345 PM EDT TUESDAY...MDL RUN-TO-RUN DISCREPANCIES W/ GFS AND ECMWF AS TO MVMNT OF SYSTEM EXPECTED OVER THE UPCOMING WEEKEND. FOR FRIDAY INTO SATURDAY... FRNTL BOUNDARY SLOW TO EXIT THE REGION...AND WILL HUG THE NEW ENGLAND COASTLINE BFR MVG OFFSHORE BY SATURDAY MORNING. THE TWO LATEST MDL RUNS ARE FAIRLY CONSISTENT ATTM SO PLAN TO ADJUST PRECIP EASTWARD OVERNGT...TAPERING OFF BY SAT MORNING. WEAK RIDGING FOR SATURDAY AHEAD OF FRNTL BOUNDARY FOR THE LATTER HALF OF THE EXTENDED. GFS RUN-TO-RUN GOES FROM LATE SUNDAY ARRIVAL W/ UPPER TROUGH REMAINING OVER AREA MONDAY FOR ENHANCED WRAP-AROUND ESPECIALLY OVER NORTHERN ZONES GOING INTO TUESDAY...TO BACK DOOR FRNT FOLLOWED BY SFC LOW WITH HIGH QPF TOTALS FOR MONDAY...W/ WRAP-AROUND MOISTURE FOR TUESDAY. ECMWF RUN-TO-RUN GOES FROM FRNTL BOUNDARY SUNDAY/SUNDAY NGT TAPERING OFF THE WRAP-AROUND SHOWERS FOR MONDAY...THEN HIGH PRESSURE FOR TUESDAY...TO WK FROPA SUN/MON WITH MAIN SFC LOW NOW STAYING WELL SOUTH OF NORTHEAST. HIGH PRESSURE RETURNS FOR LATE MONDAY INTO TUESDAY. NEVERTHELESS UNCERTAINTY EXITS AND WITH LOW CONFIDENCE...WILL STAY CLOSE TO PREVIOUS FORECAST WITH SHOWERS WITH FROPA SUNDAY...WRAPAROUND FOR MONDAY AND SFC HIGH PRESSURE ON TUESDAY. TEMPS ON BLW NORMAL FOR LATTER HALF OF PERIOD DUE TO CLDS/RAIN. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... THROUGH 18Z WEDNESDAY...MAINLY VFR SKY COND THRU 00Z WED. SOME MVFR CEILINGS W/ BRIEF SHOWER THRU 22Z THIS AFTNOON. WINDS NNW 5-10KTS. AFT 00Z WED. SKIES GO SCT040-100 AND EVENTUALLY SKC BY 06Z. FG WILL DEVLEOP AS WINDS GO LGT/VAR W/ VSBY DROPPING TO 3-6SM...BUT SPOTS IN BTV/MPV/SLK/MSS/SLK COULD SEE 1SM OR LESS THRU 12Z-13Z. AFT THIS TIMEFRAME...VFR COND WITH SCT CLDS AND LGT SSW/NNW WINDS 5-10KTS. OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY... 18Z WEDNESDAY THROUGH 12Z THURSDAY...MAINLY VFR UNDER HIGH PRESSURE. EARLY MORNING IFR FOG LIKELY AT KSLK/KMPV...POSSIBLE AT ALL OTHER TERMINALS EXCEPT KRUT. 12Z THURSDAY THROUGH 12Z SUNDAY...MAINLY VFR...WITH CHANCES FOR MVFR SHOWERS AND THUNDERSTORMS AS A WEAK UPPER TROUGH TRACKS THROUGH THE REGION. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...RJS SHORT TERM...RJS LONG TERM...JN AVIATION...LAHIFF/JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 404 AM EDT TUE AUG 16 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-170815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 404 AM EDT TUE AUG 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
442 PM EDT TUE AUG 16 2011
VTZ003-004-007-162145-
CALEDONIA VT-ESSEX VT-ORLEANS VT-
442 PM EDT TUE AUG 16 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ORLEANS...NORTHERN
CALEDONIA AND WESTERN ESSEX COUNTIES...
AT 437 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRYSTAL LAKE STATE
PARK...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
GLOVER...NEWARK...SHEFFIELD...SUTTON...WHEELOCK...SOUTH WHEELOCK...
LYNDON...LYNDON CENTER...NORTH DANVILLE...EXIT 22 I91...DANVILLE...
PASSUMPSIC...
IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 4440 7174 4439 7179 4435 7181 4438 7221
4500 7232 4501 7182
BANACOSThe Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported at US Customs along US-Canadian border.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322704.